Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 27, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at Apr 29, 2009, 3:11 PM CDT for Pecos County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2009, 3:11 PM CDT (20:11 UTC)
- Expired
- Apr 29, 2009, 3:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 110 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 3:17 PM CDT | HAIL 1 | 1 N Bakersfield, TX | QUARTER HAIL REPORTED 1 MILE NORTH OF BAKERSFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 2:33 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2530 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMAF 292011 TORMAF TXC371-292045- /O.NEW.KMAF.TO.W.0027.090429T2011Z-090429T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 311 PM CDT WED APR 29 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... * UNTIL 345 PM CDT * AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EAST CENTRAL PECOS COUNTY...OR NEAR BAKERSFIELD...MOVING EAST AT 15 MPH. * THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS... EASTERN PECOS COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN TEXAS. && LAT...LON 3102 10223 3087 10211 3090 10239 3096 10241 TIME...MOT...LOC 2011Z 272DEG 12KT 3092 10230 $$
2 follow-up statements
000 WWUS54 KMAF 292014 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 314 PM CDT WED APR 29 2009 TXC371-292045- /O.CON.KMAF.TO.W.0027.000000T0000Z-090429T2045Z/ PECOS TX- 314 PM CDT WED APR 29 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR EAST CENTRAL PECOS COUNTY... AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS THUNDERSTORM OVER EAST CENTRAL PECOS COUNTY...OR NEAR BAKERSFIELD...MOVING EAST SOUTHEAST AT 15 MPH TOWARD BAKERSFIELD. SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...EAST CENTRAL PECOS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN TEXAS. && LAT...LON 3102 10223 3087 10211 3090 10239 3096 10241 TIME...MOT...LOC 2013Z 272DEG 12KT 3092 10229 $$
000 WWUS54 KMAF 292032 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 332 PM CDT WED APR 29 2009 TXC371-292045- /O.CON.KMAF.TO.W.0027.000000T0000Z-090429T2045Z/ PECOS TX- 332 PM CDT WED APR 29 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR EAST CENTRAL PECOS COUNTY... AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS THUNDERSTORM WAS LOCATED 3 MILES EAST OF BAKERSFIELD...MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...EAST CENTRAL PECOS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN TEXAS. && LAT...LON 3102 10223 3087 10211 3090 10239 3096 10241 TIME...MOT...LOC 2030Z 279DEG 12KT 3089 10223 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Apr 29, 2:43 PM CDT, 28 minutes earlier.
Area forecast discussion, Apr 29, 2:43 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT WED APR 29 2009
.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A SMALL SHORTWAVE MOVING OVER THE WRN LOW
ROLLING PLAINS THAT HAS KICKED OFF CURRENT CONVECTION...AND THE 12Z
NAM RESOLVED THIS FEATURE NICELY. THE NAM ALSO INITIALIZED BEST ON
LOW LEVEL MOISTURE. LATEST SFC ANALYSIS PUTS THE DRYLINE FROM NEAR
KATS-KMAF-KFST-BIG BEND...MIXING EASTWARD. 12Z KMAF RAOB SHOWED
SBCAPES IN EXCESS OF 4000 J/KG...W/MID-LEVEL LR/S OVER 8 DEG C/KM.
W/WET-BULB ZEROES AT AROUND 8.5 KFT AGL...HAIL SHOULD BE THE MAIN
THREAT THIS AFTERNOON AND EVENING...AND CURRENT CONVECTION HAS
ALREADY SPAWNED GOLF BALLS AT KSNK.
OTHERWISE...AFTER TONIGHT/S CONVECTION...ZONAL FLOW ALOFT IS
ADVERTISED OVER THE NEXT COUPLE OF DAYS...W/NOT MUCH IN THE WAY OF
TRIGGERS IN THE MODELS. DRYLINE WILL RETREAT WESTWARD TONIGHT AND
THURSDAY NIGHT...ALLOWING FOR GOOD MOISTURE RETURN/STRATUS EACH
MORNING. FRIDAY NIGHT...COLD FRONT IS STILL ON TAP TO ENTER THE NRN
TIER TEXAS COUNTIES BY AROUND 06Z SATURDAY...W/THE DRYLINE BACKED UP
JUST PAST KINK...PUTTING THE TRIPLE POINT IN SE NM. DON/T REALLY
SEE MUCH UP NORTH THAT WOULD PUSH THE FRONT TO THE BIG BEND AS THE
NAM DOES...AND PREFER THE LESS AGGRESSIVE GFS...WHICH WILL PUT A
CHANCE OF CONVECTION IN THE NE ZONES FRIDAY NIGHT THRU SATURDAY
NIGHT.
FOR TEMPS...GFS IS TRENDING WARMER...ESPECIALLY IN THE
EXTENDED...AND WE/LL WARM UP THE GRIDS A SKOSH.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 63 93 64 95 / 10 0 0 0
CARLSBAD NM 53 94 55 99 / 0 0 0 0
DRYDEN TX 65 93 66 95 / 10 0 0 0
FORT STOCKTON TX 62 97 65 102 / 10 0 0 0
GUADALUPE PASS TX 57 87 60 92 / 0 0 0 0
HOBBS NM 55 92 57 97 / 0 0 0 0
MARFA TX 42 89 46 91 / 0 0 0 0
MIDLAND INTL AIRPORT TX 63 93 64 98 / 10 0 0 0
ODESSA TX 66 96 67 96 / 10 0 0 0
WINK TX 58 98 60 103 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS.
&&
67/44Hazardous weather outlook, Apr 29, 2:51 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 251 PM CDT WED APR 29 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-302000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 251 PM CDT WED APR 29 2009 /151 PM MDT WED APR 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORM DEVELOPMENT ACROSS MOST OF WEST TEXAS THIS AFTERNOON AND EVENING. SOME OF THE STORMS ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE. DRY AND WINDY CONDITIONS ACROSS THE GUADALUPE MOUNTAINS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS RECOMMENDED FOR THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE LOWER TRANS PECOS...EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Apr 29, 12:46 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1246 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM HAIL 2 SW SNYDER 32.69N 100.94W
04/29/2009 E1.75 INCH SCURRY TX TRAINED SPOTTER
&&
CHRIS.DANIELSLocal storm report, Apr 29, 12:50 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM HAIL SNYDER 32.71N 100.92W
04/29/2009 E0.88 INCH SCURRY TX TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL IN SNYDER.
&&
CHRIS.DANIELSLocal storm report, Apr 29, 12:51 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL SNYDER 32.71N 100.92W
04/29/2009 E0.88 INCH SCURRY TX TRAINED SPOTTER
&&
CHRIS.DANIELSThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:52 PM CDT | Tornado Warning | MAF | Culberson | 38 min |
| Apr 28, 8:24 PM CDT | Tornado Warning | MAF | Culberson | 51 min |
| Apr 28, 9:13 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 32 min |
| Apr 28, 9:20 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 55 min |
| Apr 28, 9:36 PM CDT | Tornado Warning | MAF | Culberson, Loving, Reeves | 24 min |
| Apr 28, 9:55 PM CDT | Tornado Warning | MAF | Loving, Reeves | 50 min |
| Apr 28, 10:15 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 60 min |
| Apr 28, 10:41 PM CDT | Tornado Warning | MAF | Loving | 49 min |
| Apr 29, 4:57 AM CDT | Fire Weather Watch | MAF | 23 hr | |
| Apr 29, 4:57 AM CDT | Red Flag Warning | MAF | 15 hr | |
| Apr 29, 12:19 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 56 min |
| Apr 29, 2:07 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 38 min |
| Apr 29, 2:11 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| Apr 29, 2:43 PM CDT | Tornado Warning | MAF | Pecos | 32 min |
| Apr 29, 3:10 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 35 min |
| Apr 29, 3:37 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 53 min |
| Apr 29, 3:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 31 min |
| Apr 29, 3:49 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 41 min |
| Apr 29, 4:21 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 54 min |
| Apr 29, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Apr 29, 4:52 PM CDT | Tornado Warning | MAF | Terrell | 53 min |
| Apr 29, 5:10 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 65 min |
| Apr 29, 5:22 PM CDT | Tornado Warning | MAF | Terrell | 53 min |
| Apr 29, 5:58 PM CDT | Tornado Warning | MAF | Terrell | 32 min |
| Apr 29, 6:22 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 53 min |
| Apr 29, 6:53 PM CDT | Tornado Warning | MAF | Terrell | 52 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.